Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 229, NWS Wichita, KS

September 18, 2015Cowley County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2015, 5:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2015, 5:38 PM CDT (22:38 UTC)
Expired
Sep 18, 2015, 6:08 PM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cowley County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2015-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2015-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-371 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS53 KICT 182238
SVRICT
KSC035-191-182330-
/O.NEW.KICT.SV.W.0229.150918T2238Z-150918T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEUDA
  SPRINGS...OR NEAR ARKANSAS CITY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...DEXTER...GEUDA SPRINGS...CAMBRIDGE...MAPLE CITY AND
  STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9722 3701 9723 3710 9726 3737 9653
      3700 9653
TIME...MOT...LOC 2238Z 253DEG 32KT 3704 9714 

HAIL...0.88IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
976 
WWUS53 KICT 182251
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT FRI SEP 18 2015

KSC191-182300-
/O.CAN.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
SUMNER KS-
551 PM CDT FRI SEP 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2250Z 246DEG 28KT 3709 9703 

$$

KSC035-182330-
/O.CON.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
COWLEY KS-
551 PM CDT FRI SEP 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN COWLEY COUNTY...

AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARKANSAS
CITY...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...DEXTER...GEUDA SPRINGS...CAMBRIDGE...MAPLE CITY AND
STROTHER FIELD AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2250Z 246DEG 28KT 3709 9703 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
494 
WWUS53 KICT 182308
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI SEP 18 2015

KSC035-182317-
/O.CAN.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
COWLEY KS-
608 PM CDT FRI SEP 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COWLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED...THEREFORE THE WARNING HAS BEEN CANCELLED. SMALL HAIL AND 
GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM. 

LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2306Z 253DEG 32KT 3719 9689 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:49 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 18, 2:49 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT FRI SEP 18 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 245 PM CDT FRI SEP 18 2015

SEVERE WEATHER CHANCES LOOKING LOWER ACROSS SOUTHEAST KANSAS FOR THE
REMAINDER OF THIS AFTERNOON/EVENING...AS CURRENT SHOWERS/STORMS ARE
MAINTAINING LOW-LEVEL INHIBITION AHEAD OF THE SURFACE COLD FRONT.
STILL CANNOT RULE OUT A FEW STRONG/SEVERE STORMS BUT THE RISK IS
LOWER. COULD SEE SOME PATCHY FOG TRY TO DEVELOP ACROSS CENTRAL
KANSAS LATE TONIGHT/EARLY SATURDAY MORNING...AS SURFACE WINDS
BECOME LIGHTER AND SOME RESIDUAL LOW LEVEL MOISTURE HANGS UP.
HOWEVER THE BETTER CHANCES FOR FOG WOULD SEEM TO AFFECT NORTHWEST
KANSAS WHERE BOUNDARY LAYER WINDS WILL BE LIGHTER AND HAVE AN
EASTERLY COMPONENT.

A COOLER DRIER AIRMASS WILL SETTLE OVER THE REGION BEHIND DEPARTING
UPPER LEVEL WAVE ON SATURDAY...AS SURFACE HIGH PRESSURE CENTERS
ITSELF ACROSS THE HEARTLAND WITH BELOW NORMAL TEMPERATURES.
MEANWHILE...MODELS SHOW ANOTHER UPPER LEVEL WAVE MOVING ACROSS THE
CENTRAL PLAINS ON SUNDAY WITH SOME WEAK MID-LEVEL MOISTURE RETURN
POSSIBLY GENERATING ISOLATED TO WIDELY SCATTERED SHOWERS/ISOLATED
STORMS OVER SOUTHERN KANSAS. THE BETTER CHANCES LOOK TO REMAIN SOUTH
OF KANSAS ACROSS OKLAHOMA WHERE PROXIMITY TO SURFACE WARM FRONT AND
MORE FAVORABLE ISENTROPIC LIFT WILL RESIDE. A SECOND WEAK UPPER
LEVEL WAVE COULD BRING SOME ELEVATED SHOWERS/STORMS TO CENTRAL
KANSAS LATE MONDAY NIGHT.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 245 PM CDT FRI SEP 18 2015

THE WEATHER PATTERN LOOKS FAIRLY QUIET THIS PERIOD HOWEVER MODELS DO
HINT AT A COUPLE UPPER LEVEL SYSTEMS MOVING ACROSS THE REGION...BUT
PRECIPITATION SIGNALS FROM THE LONG MODELS REMAIN WEAK SO NOT TOO
EXCITED ABOUT CHANCES AT THIS JUNCTURE. TEMPERATURES WILL BE ABOVE
NORMAL AS UPPER LEVEL RIDGING BUILDS ACROSS THE CENTRAL PLAINS.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1247 PM CDT FRI SEP 18 2015

CHALLENGING FORECAST WITH PERIODS OF MVFR CONDITIONS LIKELY AS
STRONG COLD FRONT MOVES THROUGH AREA. FRONT AT 1800 UTC WAS
ALREADY THROUGH KRSL...AND CLOSE TO KSLN/KHUT. SOME POST FRONTAL
SHRA/TSRA POSSIBLE AT KHUT/KICT/KCNU...BUT ANTICIPATE THE
REMAINDER WILL STAY DRY. MAINLY MVFR CLOUDS ARE SPREADING IN
BEHIND THE FRONT ACROSS NORTHERN KS...ALTHOUGH A FEW SITES OUTSIDE
THE AREA HAVE BRIEFLY DROPPED TO IFR CEILINGS. THINK IFR WILL BE
EXCEPTION TO THE RULE. SOME CLEARING ANTICIPATED A FEW HOURS
BEHIND FRONTAL PASSAGE...BUT ALL MODELS TO VARYING DEGREE SHOW
BOUNDARY LAYER MOISTURE INCREASING LATE TONIGHT AND LINGERING WELL
INTO SAT MORNING...WHICH APPEARS WOULD RESULT IN MVFR CEILINGS.
-HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  74  55  78 /  20   0  10  20
HUTCHINSON      52  74  53  78 /  10   0  10  20
NEWTON          52  73  52  77 /  20   0  10  10
ELDORADO        53  73  53  77 /  40   0  10  10
WINFIELD-KWLD   55  74  55  78 /  50   0  10  20
RUSSELL         49  74  52  81 /   0   0  10  20
GREAT BEND      50  74  53  80 /   0   0  10  20
SALINA          51  73  52  78 /  10   0  10  10
MCPHERSON       52  73  52  78 /  10   0  10  10
COFFEYVILLE     57  74  55  77 /  80   0  10  10
CHANUTE         54  73  53  76 /  70   0   0  10
IOLA            53  73  52  76 /  70   0   0  10
PARSONS-KPPF    55  74  54  76 /  80   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 18, 2:00 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
200 PM CDT FRI SEP 18 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
200 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EARLY EVENING. MANY STORMS WILL PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS. THE STRONGEST STORMS MAY
PRODUCE 60 MPH WINDS AND QUARTER SIZED HAIL. THE SEVERE STORMS ARE
MOST LIKELY AHEAD OF THE COLD FRONT. THE STORMS AND FRONT ARE
EXPECTED TO EXIT THE AREA LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY...HOWEVER
THE RISK FOR ORGANIZED STRONG TO SEVERE STORMS APPEARS LOW AT THIS
TIME.

THERE WILL BE CHANCES FOR STORMS LATE WEDNESDAY INTO THURSDAY AS
ANOTHER COLD FRONT MAY BE IN THE AREA. CONFIDENCE IS LOW ON THIS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE OF SKYWARN SPOTTER ACTIVATION THIS
EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 18, 3:00 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     YATES CENTER            37.87N 95.74W
09/18/2015                   WOODSON            KS   LAW ENFORCEMENT

            DELAYED REPORTS OF TREE DAMAGE...SIDING PULLED OFF THE
            WEST SIDE OF A HOME...AND AN EMPTY SEMI TRUCK BLOWN OVER
            IN THE VICINITY OF YATES CENTER.

&&

JMR
Special weather statement, Sep 18, 5:30 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI SEP 18 2015

KSZ092-093-182315-
SUMNER KS-COWLEY KS-
530 PM CDT FRI SEP 18 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GEUDA
  SPRINGS...OR 11 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 35
  MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARKANSAS CITY...GEUDA SPRINGS...MAPLE CITY AND STROTHER FIELD
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3706 9735 3707 9735 3726 9680 3700 9667
      3700 9733
TIME...MOT...LOC 2229Z 253DEG 32KT 3702 9724

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:33 AM CDTSpecial Weather StatementICTGreenwood27 min
Sep 18, 3:14 AM CDTSpecial Weather StatementICTGreenwood31 min
Sep 18, 3:47 AM CDTSpecial Weather StatementICTWoodson28 min
Sep 18, 4:11 AM CDTSpecial Weather StatementICTButler34 min
Sep 18, 5:41 AM CDTSpecial Weather StatementICTButler34 min
Sep 18, 6:01 AM CDTSpecial Weather StatementICTGreenwood29 min
Sep 18, 6:15 AM CDTSpecial Weather StatementICTButler45 min
Sep 18, 6:36 AM CDTSevere Thunderstorm WarningICTButler, Greenwood24 min
Sep 18, 6:56 AM CDTSevere Thunderstorm WarningICTGreenwood34 min
Sep 18, 7:29 AM CDTSpecial Weather StatementICTGreenwood46 min
Sep 18, 8:11 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson49 min
Sep 18, 8:59 AM CDTAreal Flood WarningICTGreenwood, Woodson3 hr
Sep 18, 9:25 AM CDTSpecial Weather StatementICTKingman35 min
Sep 18, 9:44 AM CDTSpecial Weather StatementICTHarper31 min
Sep 18, 10:00 AM CDTSpecial Weather StatementICTSumner30 min
Sep 18, 10:01 AM CDTSpecial Weather StatementICTSedgwick29 min
Sep 18, 10:22 AM CDTSpecial Weather StatementICTWoodson23 min
Sep 18, 10:36 AM CDTSpecial Weather StatementICTChase24 min
Sep 18, 10:42 AM CDTSevere Thunderstorm WarningICTButler, Chase, Marion20 min
Sep 18, 11:06 AM CDTSpecial Weather StatementICTButler24 min
Sep 18, 5:30 PM CDTSpecial Weather StatementICTCowley45 min
Sep 18, 6:10 PM CDTSpecial Weather StatementICTCowley35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.